Dystonia – muscle tightness – is a common symptom of Parkinson's. It can also be a symptom of levodopa overmedication. The only study I could find of this phenomenon was done in 1999 and received very little notice from the medical community:
As a result, doctors seem to be unaware of it. That leads to the following sequence of events:
• Patient experiences dystonia as a result of too much levodopa
• Tells doctor he or she is having dystonia
• Doctor increases levodopa
• Now patient is in torment and suffers suffers anxiety and depression as a result
• Doctor prescribes anti-anxiety and antidepressant meds which mask the problem a little bit
• Worst-case, patient is hospitalized and receives IV steroids
• Caregiver or patient comes here and tells tale of woe
Links to a couple of these reports:
The key clue in the story at the preceding link is the dystonia starts up " about an hour " after taking immediate release levodopa medication. For long-acting medication, the clue is dystonia is least bothersome upon arising and gets worse over the course of the day.
Beehive's saga started with dystonic storms and an additional symptom of Rytary overmedication –breathing difficulties. He found some eye-opening information on Rytary
" severe breathing dyskinesias and trips to the ER for breathing difficulties which were [mis]diagnosed as panic attacks. I know dozens of patients having this response to Rytary, especially if they are alternating Rytary and Sinemet.... Many of these patients are borderline suicidal,...
I was fortunate to have seen a MDS for a second opinion who put me through a month long out-patient “drug holiday” style major reduction of Pd meds. It was sheer hell, but it worked. My dyskinesias, manic and panic stopped within within 24 hours of the start of my “drug holiday” but was followed by a 4-6 week period where movement and basic self care was virtually impossible...
Most patients in my situation are not withdrawn from drugs. They are given even more drugs, as was I, like Lorazepam for panic attacks and mood stabilizer drugs for the amplified mood swings caused by Rytary. Many of us, myself included, go to ER’s with trouble breathing.
[D]yskinesias... stopped completely, as did the manic/panic attacks 24 hours after reducing my Parkinson’s Disease drugs...I share my experience after a gut wrenching phone call with the spouse of another young onset Parkinson’s patient going through this hellish experience, spun out of control on Rytary with no doctor recognizing this patient is being overdosed."
Quitting medication is a radical step, can only be done under medical supervision, and may not be necessary. Beehive got relief from reducing his Rytary dosage from 4 doses to 3 doses daily.
Patients experiencing dystonia or breathing difficulties who are taking levodopa medication should consider the possibility they are overmedicated. In the case of dyskinesia, this is definitely the result of levodopa overmedication.